Ask The Doctor > Questions & Answers > Mirena user with long periods and painful breasts

Mirena user with long periods and painful breasts

Patient: I am currently a mirena user and this is my second one. With the first one I had absolutely no problems. I have has this current one for over a year now. The first few months were great light periods and no problems. Now for the past three months give or take, I have had painful breasts and extremely long and heavy periods. I called my physician and they refused to see me and just told me to cut down on my caffine which I dont drink a lot. Im now at a stand still and Im wondering if I should have it taken out and let my body get back to normal before having another one inserted.

 

 

Doctor: As with most hormone based contraceptive, Mirena has its share of side effects. The common side-effects are abdominal cr amping, irregular periods, spotting, breakthrough bleeding and heavy menstrual flow. These side effects are usually seen during the first few months of mirena insertion. It is difficult for me to tell you why your symptoms have suddenly worsened after using mirena. A possible reason could be due to PID (pelvic inflammatory disease) which is commonly associated with IUD (intrauterine device) such as mirena. I would definitely advise that you see a gynecologist for an internal examination and blood work to rule out PID.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment